Colorado, 2011

Winter Weather in Colorado, March 29 to 31, 2011

March 29 to 31, 2011 · NWS GJT · 3 events in 3 counties and zones

A persistent and moist northwest flow produced significant snowfall in the mountains of northwest Colorado.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A persistent and moist northwest flow produced significant snowfall in the mountains of northwest Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 29, 3:46 AM MST, 10 hours 14 minutes earlier.

Area forecast discussion, Mar 29, 3:46 AM MST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
446 AM MDT TUE MAR 29 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...

SNOWFALL HAS DIMINISHED EARLY THIS MORNING AS THE UPPER LOW SHIFTS
EAST OF THE DIVIDE. WHILE SOME WRAP AROUND MOISTURE WILL WORK ITS
WAY OVER THE NORTHERN EDGE...ADDITIONAL ACCUMULATIONS WILL BE ON
THE LIGHT SIDE. THEREFORE WILL GO AHEAD AND DROP THE HILITES WITH
THIS PACKAGE. BY THE AFTERNOON ONLY A FEW SHOWERS WILL LINGER OVER
THE NORTHERN DIVIDE AS WARMING ALOFT MOVES IN FROM THE WEST.

EARLY THIS MORNING...THE NEXT SURGE OF MOISTURE HAS COME ONSHORE OVER
THE PACIFIC NORTHWEST RIDING ALONG AN UPPER LEVEL JET. BY THIS
AFTERNOON THE LEADING EDGE OF THIS MOISTURE...IN THE FORM OF HIGH
CLOUDS...WILL BEGIN TO STREAM OVER THE AREA FROM THE NORTHWEST. IN
ADDITION A COUPLE OF WAVES EMBEDDED IN THE NORTHWEST FLOW WILL BRUSH
THE AREA TONIGHT THROUGH WEDNESDAY NIGHT. THERE CONTINUES TO BE SOME
TIMING DISCREPANCIES...AND THE BEST DYNAMICS WILL GENERALLY REMAIN TO
OUR NORTH AND EAST. THAT SAID...OROGRAPHICS AND THE WEAK LIFT
PROVIDED BY EACH WAVE AS IT PASSES WILL RESULT IN MORE MOUNTAIN
SNOW...AGAIN FAVORING THE NORTH. EXPECT THE CHANCE FOR SHOWERS TO
INCREASE BY LATE TONIGHT...MAINLY OVER THE NORTH. SNOW WILL BECOME
LIKELY BY EARLY WEDNESDAY OVER THE NORTHERN MOUNTAINS...SPREADING TO
THE CENTRAL MOUNTAINS BY THE AFTERNOON. CHANCE POPS WILL SPREAD INTO
THE UPPER GUNNISON BASIN AND NORTHWEST SAN JUANS BY THE AFTERNOON.
THESE WAVES ARE NOT AS STRONG AS THE LATEST SYSTEM...SO EXPECT
ACCUMULATIONS TO REMAIN BELOW ADVISORY CRITERIA.

TEMPERATURES WILL GENERALLY REMAIN BELOW NORMAL.

.LONG TERM...THURSDAY THROUGH MONDAY...

MODELS IN VERY GOOD AGREEMENT THROUGH THE FIRST 84 HOURS OF THE
00Z/29 CYCLE...HOWEVER DIFFERENCES SHOW UP BY MIDDAY FRIDAY WHICH
UNDERCUT FORECAST ACCURACY/CONFIDENCE FOR THIS WEEKEND'S WEATHER.
HPC FAVORED A BLEND OF THE GLOBAL ENSEMBLE FORECAST SYSTEM AND THE
ECMWF WHICH SEEMS REASONABLE...THOUGH DIFFICULT TO TRANSLATE INTO
LOCAL GRID FIELDS.

THURSDAY-THURSDAY NIGHT: MODELS WERE CONSISTENT IN DEPICTING
CONTINUED OROGRAPHIC SNOWFALL FOR THE NORTHERN MOUNTAINS IN
PERSISTENT NORTHWEST FLOW...DIMINISHING LATE THURSDAY NIGHT.
RIDGE BUILDING OVER THE WESTERN U.S. WILL ALLOW TEMPERATURES TO
WARM TO ABOVE NORMAL FOR THE FIRST TIME THIS WEEK.

FRIDAY-FRIDAY NIGHT: RIDGE SHIFTS EASTWARD AT THE END OF THE WEEK
WITH THE RIDGE AXIS OVERHEAD BY FRIDAY MORNING. CONSEQUENTLY...
EXPECT DRY WEATHER REGION-WIDE WITH TEMPERATURES RISING TO WELL
ABOVE NORMAL.

SATURDAY: AS MENTIONED ABOVE...FORECAST CONFIDENCE NOT GREAT THIS
WEEKEND AS MODEL DIFFERENCES BETWEEN THE MORE PROGRESSIVE GFS AND
SLOWER ECMWF BECOME MORE PRONOUNCED. GIVEN DIFFERENCES...WILL HOLD
OFF MAKING ANY CHANGES TO THE GOING FORECAST AND WILL HOPE FOR
BETTER AGREEMENT IN LATER RUNS. LATEST FORECAST FEATURED SOME
SCATTERED SHOWERS DEVELOPING IN PRE-FRONTAL REGIME WITH STRONG
SOUTHWESTERLY FLOW ALOFT. SHOULD THIS SCENARIO PLAY OUT THERE IS A
STRONG POSSIBILITY THAT THE REGION COULD EXPERIENCE ADVISORY LEVEL
WINDS DURING THE AFTERNOON WITH VIRGA AND SHOWERS ENHANCING GUSTS.
TEMPERATURES WILL REMAIN WELL ABOVE NORMAL THANKS TO STRONG MIXING
...THOUGH CLOUDS...VIRGA AND LIGHT SHOWERS SHOULD INHIBIT
TEMPERATURES FROM RISING MUCH OVER FRIDAY'S HIGHS.

SATURDAY NIGHT-MONDAY: IMPRESSIVE PRE-FRONTAL WINDS OF 50KTS AT
700MB...IMPRESSIVE PREFRONTAL BAJA MOISTURE TAP...THEN IMPRESSIVE
FRONTAL FORCING WITH AN IMPRESSIVE COLD CORE...ALL THIS POINTS TO AN
IMPRESSIVE WINTER-LIKE STORM. CURRENT GFS TIMING IS FOR FRONTAL
PASSAGE SATURDAY NIGHT. A -34C COLD CORE WORK THROUGH THE NORTHERN
ROCKIES AND THE -30C ISOTHERM BRUSHING THE NORTH SUNDAY OR SUNDAY
NIGHT. OROGRAPHIC SNOWFALL WILL CONTINUE OVER NW FACING SLOPES INTO
MONDAY. HIGHLIGHTS ARE LIKELY FAVORING THE NORTH WITH SNOW AND
BLOWING SNOW.

&&

.AVIATION...

SHOWERS WILL CONTINUE TO DECREASE ACROSS AREAS NORTH AND EAST OF A
KEGE-KRIL-KCAG LINE THIS MORNING. AREAS OF SHOWERS WILL LIKELY RESULT
IN MVFR CIGS RESULTING IN MOUNTAIN OBSCURATIONS AND ONLY LOCALIZED
MVFR VSBY. ELSEWHERE...EXPECT VFR CONDITIONS DURING THE DAY. A WEAK
DISTURBANCE WILL BRING AN INCREASE IN SHOWER ACTIVITY OVERNIGHT...
MAINLY IMPACTING THE COLORADO MOUNTAINS AND THE EASTERN UINTA
MOUNTAINS OF NORTHEAST UTAH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....EH
LONG TERM......NL/JOE
AVIATION.......NL
Hazardous weather outlook, Mar 29, 4:45 AM MST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 29 2011

COZ001>014-017>023-UTZ022>025-027>029-301200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT TUE MAR 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL QUICKLY DIMINISH OVER THE COLORADO MOUNTAINS THIS
MORNING...LINGERING LONGEST OVER THE NORTHERN AND CENTRAL MOUNTAINS
NEAR THE CONTINENTAL DIVIDE. ONLY LIGHT ADDITIONAL ACCUMULATIONS ARE
EXPECTED BY EARLY AFTERNOON. THEN THE CHANCE FOR SNOW WILL REDEVELOP
LATE TONIGHT OVER THE MOUNTAINS...FAVORING THE NORTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW...MAINLY OVER THE NORTHERN MOUNTAINS WILL INCREASE ON WEDNESDAY
AND CONTINUE THROUGH THURSDAY. ANOTHER STORM WILL BRING MOUNTAIN SNOW
AND VALLEY RAIN TO THE AREA SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Mar 29, 12:14 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
114 PM MDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     SNOW             HAYDEN                  40.49N 107.26W
03/29/2011  M7.5 INCH        ROUTT              CO   CO-OP OBSERVER

            24HR SNOWFALL

&&

EVENT NUMBER GJT1100316

DC
Local storm report, Mar 29, 12:16 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
116 PM MDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 AM     SNOW             STEAMBOAT SPRINGS       40.48N 106.82W
03/29/2011  M4.8 INCH        ROUTT              CO   CO-OP OBSERVER

            24HR SNOWFALL

&&

EVENT NUMBER GJT1100317

DC
Local storm report, Mar 29, 12:53 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
153 PM MDT TUE MAR 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GOTHIC                  38.96N 106.99W
03/29/2011  M7.5 INCH        GUNNISON           CO   DEPT OF HIGHWAYS

&&

EVENT NUMBER GJT1100318

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Elkhead and Park Mountains

When
March 29, 2:00 PM MST to March 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Snowfall of 5 to 12 inches was measured across the area. Locally higher amounts included 16 inches at the Tower SNOTEL site. Winds gusted 20 to 35 mph and produced local blowing and drifting snow. This snowfall event continued into April.

Winter Weather, Flattop Mountains

When
March 29, 3:00 PM MST to March 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 5 to 10 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow. This snowfall event continued into April.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
March 29, 3:00 PM MST to March 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 11 inches was measured across the area. Winds gusted 20 to 35 mph and produced local blowing and drifting snow. This snowfall event continued into April.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314289, 314290, 314291.